Abstract & Commentary

Respiratory Arrest: An Adverse Effect of Polymyxins

By David J. Pierson, MD, Editor, Professor Emeritus, Pulmonary and Critical Care Medicine, University of Washington, Seattle, is Editor for Critical Care Alert.

Synopsis: Two ICU patients experienced respiratory arrest while receiving polymyxin. Given the recent resurgence of use of this antibiotic and its close relative colistin to treat gram-negative infections resistant to newer agents, clinicians should be aware of this infrequent but long-known and potentially fatal adverse effect.

Source: Wunsch H, et al. Polymyxin use associated with respiratory arrest. Chest 2012;141:515-517.

Wunsch and associates describe two patients who suffered respiratory arrest requiring intubation and mechanical ventilation while receiving polymyxin B. The first was a liver-transplant patient with normal renal and respiratory function who developed bacteremia due to Klebsiella pneumoniae that was resistant to carbapenem but sensitive to polymyxin B. One hour after the first intravenous dose of polymyxin B was started, the patient was found unresponsive and apneic. After intubation, he had normal sensorium and respiratory mechanics. The second patient had a polymicrobial perinephric abscess following renal transplantation, and developed respiratory distress and acute respiratory acidosis, followed by apnea, shortly after the start of his fourth intravenous infusion of polymyxin B. This patient subsequently reported having been unable to breathe or move his arms at the time of the incident. Re-challenge with a polymyxin B infusion in this patient, considered indicated in the setting of recurrent, resistant infection 2 weeks later, was again followed by respiratory arrest 2 hours after the infusion was begun. Both patients recovered from these episodes promptly and completely after intubation, and the authors were unable to identify other potential causes for the sudden respiratory arrests.

Commentary

Polymyxin B and polymyxin E — also known as colistin — are bactericidal polypeptide antibiotics introduced in the late 1940s and formerly widely used in treating gram-negative infections. The drugs have prominent renal and neurological toxicity, however, and with the introduction of gentamycin and other aminoglycosides in the 1960s, their use declined. Over the next 3 decades, the polymyxins were rarely used as other antibiotics effective in treating gram-negative infections became available. However, with the emergence of organisms resistant to newer antimicrobials over the last 10 years, polymyxin B and colistin have seen increasing use, particularly in critically ill patients. In reporting their cases, Wunsch et al also document a steady increase in the use of polymyxin B in their institution since 2000, a 10-fold increase from about one per 1000 hospital admissions to one in 100. The experience at many institutions appears to be similar, particularly referral centers managing immunocompromised patients and individuals with infections due to multidrug-resistant organisms. In addition to intravenous administration, polymyxin B and colistin are increasingly being aerosolized in the treatment of ventilator-associated pneumonia and other serious respiratory infections.

As mentioned, the polymyxins have prominent neurological side effects. These include dizziness, paresthesias, visual disturbances, hearing loss, and neuromuscular blockade, presenting as an acute myasthenia-like syndrome.1 The latter can cause acute ventilatory failure and respiratory arrest. In what may be the largest reported series of this complication, Lindesmith et al described 11 patients who developed reversible respiratory paralysis after receiving colistin (9 patients) or polymyxin B (2 patients) during the mid-1960s.2 The drugs had been administered in usual doses, in all but one instance intramuscularly, and respiratory arrest had occurred at widely varying times. Four patients experienced respiratory paralysis 1 to 8 hours after the initial dose, but others had received up to 29 previous doses and the muscle weakness developed at varying periods after a dose. Nearly all of the patients were weaned and extubated within 1-2 days after the event. All 11 of these patients, as well as most of the other reported cases, had underlying renal disease.

This is the first report in decades of neuromuscular blockade from polymyxins causing respiratory arrest. However, the long interval since the last reported cases may well be because of the markedly decreased use of these drugs from the 1970s through the 1990s. With increasing current use of these antibiotics in multiple-drug-resistant infections, however, clinicians should be aware of this potentially life-threatening adverse effect. Whether neuromuscular blockade can also occur with aerosol administration is uncertain but entirely reasonable, particularly in the presence of underlying renal disease. This complication could be difficult to detect in patients already on mechanical ventilation and receiving polymyxin B or colistin for ventilator-associated pneumonia, but it is at least a theoretical cause for inability to wean in such patients.

References

  1. Falagas ME, Kasiakou SK. Toxicity of polymyxins: A systematic review of the evidence from old and recent studies. Crit Care 2006; 10(1):R27.
  2. Lindesmith LA, et al. Reversible respiratory paralysis associated with polymyxin therapy. Ann Intern Med 1968;68:318-327.